Alert archive / Kansas / Tornado Warnings in 2024
Tornado Warning 6, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Apr 27, 2024, 5:44 PM CDT for Wichita County, Kansas. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 27, 2024, 5:44 PM CDT (22:44 UTC)
- Expired
- Apr 27, 2024, 5:56 PM CDT
- In force
- 12 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Wichita County, KS
The radar
The Goodland radar (KGLD), 114 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 27, 2:54 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2987 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
824
WFUS53 KGLD 272244
TORGLD
KSC203-272315-
/O.NEW.KGLD.TO.W.0006.240427T2244Z-240427T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
544 PM CDT Sat Apr 27 2024
The National Weather Service in Goodland has issued a
* Tornado Warning for...
East central Wichita County in west central Kansas...
* Until 615 PM CDT.
* At 544 PM CDT, a severe thunderstorm capable of producing a tornado
was located 6 miles southwest of Modoc, moving northeast at 20 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
east central Wichita County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3838 10121 3845 10125 3850 10113 3840 10113
TIME...MOT...LOC 2244Z 239DEG 16KT 3843 10117
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
DDT2 follow-up statements
657
WWUS53 KGLD 272251
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
551 PM CDT Sat Apr 27 2024
KSC203-272315-
/O.CON.KGLD.TO.W.0006.000000T0000Z-240427T2315Z/
Wichita KS-
551 PM CDT Sat Apr 27 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR EAST
CENTRAL WICHITA COUNTY...
At 550 PM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles southwest of Modoc, moving northeast at 20 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
east central Wichita County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3838 10121 3845 10125 3850 10113 3840 10113
TIME...MOT...LOC 2250Z 239DEG 16KT 3845 10114
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
DDT020 WWUS53 KGLD 272256 SVSGLD Severe Weather Statement National Weather Service Goodland KS 556 PM CDT Sat Apr 27 2024 KSC203-272305- /O.CAN.KGLD.TO.W.0006.000000T0000Z-240427T2315Z/ Wichita KS- 556 PM CDT Sat Apr 27 2024 ...THE TORNADO WARNING FOR EAST CENTRAL WICHITA COUNTY IS CANCELLED... The storm which prompted the warning has moved out of the area. Therefore, the warning has been cancelled. However, small hail and gusty winds are still possible with this thunderstorm. A Severe Thunderstorm Watch remains in effect until 900 PM CDT for west central Kansas. && LAT...LON 3838 10121 3845 10125 3850 10113 3840 10113 TIME...MOT...LOC 2253Z 239DEG 16KT 3846 10111 $$ DDT
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Apr 27, 3:05 PM CDT, 2 hours 39 minutes earlier. Its key messages:
- There is a potential for a few strong to severe thunderstorms developing across the region this afternoon and evening. All hazards may be possible.
- Localized flooding may be possible for locations that received decent rainfall Thursday.
- Shower and thunderstorm chances continue through the afternoon on Sunday.
Area forecast discussion, Apr 27, 3:05 PM CDT, 2 hours 39 minutes before
Area Forecast Discussion National Weather Service Goodland KS 205 PM MDT Sat Apr 27 2024 .KEY MESSAGES... - There is a potential for a few strong to severe thunderstorms developing across the region this afternoon and evening. All hazards may be possible. - Localized flooding may be possible for locations that received decent rainfall Thursday. - Shower and thunderstorm chances continue through the afternoon on Sunday. && .UPDATE... Issued at 202 PM MDT Sat Apr 27 2024 Storms have started developing across portions of eastern Colorado this afternoon, moving mainly to the north/northeast. These storms will have the potential to become strong to severe as they continue to move toward the Goodland CWA. The main hazards with any storms that develop will be hail up to two inches in diameter and winds gusting as high as 70 MPH. An isolated tornado cannot be entirely ruled out. A Severe Thunderstorm Watch has been issued for several counties across northwestern Kansas through 8PM MDT. Please see the latest watch product for additional details. && .SHORT TERM /THROUGH SUNDAY/... Issued at 110 PM MDT Sat Apr 27 2024 Hand analysis shows a surface low over southwestern Kansas, southeastern Colorado, and the Oklahoma panhandle this afternoon. The dryline appears to be situated to the west of Dodge City, with a boundary located south of a line from Goodland to Norton to Smith Center, Kansas. This afternoon, the low is expected to lift further to the northeast, bringing some chances for shower and thunderstorm activity to the region. Already, showers have developed across portions of eastern Colorado, and they are expected to move in over the next couple of hours. As far as the severe weather threat today, there is some concern that cloud cover and a fairly stable environment may inhibit daytime heating across areas along and north of Interstate 70. This lack of heating could spare these areas from some of the risk of severe weather. SBCAPE values may reach 500-1000 J/kg with MLCAPE values around 500 J/kg. Lapse rates are decent for some hail if we can get storms to initiate. For areas further south, near a boundary, a few strong to severe thunderstorms may develop. The main concern would be hail, although wind and a few isolated tornadoes may also be a concern. Right now, the best chance for severe weather in the CWA would be between about 4 and 9PM MDT. The other interesting thing to note is that CAMs, the HRRR, and the NAM Nest have been consistent over the past 24 hours in showing a lone thunderstorm developing in southeastern Colorado and following the boundary northeast, into the Goodland area. This will be something to keep an eye out for as we start getting into the mid- afternoon hours. Overnight, there remains a chance for a few showers and thunderstorms across the region. Through the course of this event, there is the potential for some areas to see around a half inch or more of liquid (thunderstorm dependent). Some of these areas have already received decent moisture from Thursday's storms. With the additional potential for some rainfall, there is the chance that some localized flooding may occur. Sunday, the closed low will lift to the northeast, further over northwestern Kansas and the Nebraska Panhandle. Additional chances for showers and thunderstorms will be possible through the afternoon as the system lifts out of the region. Precipitation is expected to end from south to north during the afternoon. High temperatures will range from the mid to upper 50s for areas along and north of Interstate 70, and the upper 50s to low 60s for areas south. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... Issued at 1223 PM MDT Sat Apr 27 2024 A relatively calm pattern is expected in the long-term. Northwesterly flow Monday will become zonal and eventually southwesterly into Wednesday morning. We could see a weak shortwave move through the area Tuesday night, increasing PoPs into the teens across the northern CWA. Tuesday afternoon is looking dry, with minimum RH values near 20% in Greeley county. Winds will be gusting around 15-20 kts, leading to elevated to near critical fire weather conditions. Prolonged fire weather conditions currently look unlikely (~10%), but cannot be ruled out. Wednesday or Thursday looks like it will be the next chance at an impactful event. A positively tilted upper-level trough will impact the region in this timeframe. Details are very murky for this run of model guidance, but PoPs are in the teens to 30s for Wednesday night through Thursday. Storms are possible during this time, confidence that severe weather will occur is less than 15%. Lingering showers and low end storms will continue for the remainder of the period, but may clear out sooner if the trough moves to the east quicker. Temperatures are forecast to warm up through Wednesday, mid 70s to low 80s are expected. The current forecast has the cold front coming through Thursday morning, so cooler temperatures will result. Highs in the upper 60s for Thursday will result with temperatures increasing about 5 degrees Friday. Overnight temperatures will be fairly stable in the 40s, maybe upper 30s, for the period. && .AVIATION /18Z TAFS THROUGH 18Z SUNDAY/... Issued at 1142 AM MDT Sat Apr 27 2024 MVFR conditions continue over both terminals late this morning/early this afternoon. Shower and thunderstorm activity is expected to increase this afternoon, with the possibility of a few strong to severe storms possible. Expect reductions to visibility and shifting winds due to outflow with any storms that move through the area. Ceilings are expected to continue to lower to IFR levels heading into the overnight hours. && .HYDROLOGY... Issued at 450 AM MDT Sat Apr 27 2024 There is currently a Marginal Risk for excessive rainfall for areas north of a line from Lenora, Kansas southwest towards Wild Horse, Colorado. This will be associated with strong to severe thunderstorms that occur this afternoon/evening. PW(precipitable water) values of 0.80-1.00" will provide ample moisture for storms over the next 24 hours. Currently rainfall amounts expected today through Sunday in the risk area will range from about 0.30-0.80". This does not take into account any storms that may train over a particular location. Any rainfall in the next 24 hours will be in addition to already prone locales that have received at least 1-2 inches from the round of storms Thursday. Soils in these areas may be close to saturation in spots and could become problematic should storms/training storms occur. The latest 1hr and 3hr flash flood guidance(FFG) shows another round of 1-2 inch rainfall could send areas into flood status. And 6hr flash flood guidance(FFG) shows about 2-3 inches will be needed. Currently there are no flood products in effect/issued. Please monitor for further updates later today. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && UPDATE...Wekesser SHORT TERM...Wekesser LONG TERM...CA AVIATION...Wekesser HYDROLOGY...
Hazardous weather outlook, Apr 27, 3:09 PM CDT, 2 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 209 PM MDT Sat Apr 27 2024 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-282015- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 209 PM MDT Sat Apr 27 2024 /309 PM CDT Sat Apr 27 2024/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... The Tri State region will be under a risk for severe thunderstorms this afternoon and evening. Threats will include large hail, damaging winds and possibly a few tornadoes. Locally heavy rainfall is also possible, creating a potential flooding threat in some areas. A Severe Thunderstorm Watch has been issued for a portion of the outlook area. Please refer to the latest watch product for additional details. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... A few thunderstorms will be possible through Sunday afternoon across portions of the Tri State area. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Please send any severe weather reports to the National Weather Service via phone, email, or social media.
In the hours before
Local storm report, Apr 27, 4:31 PM CDT, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
331 PM MDT Sat Apr 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM Hail 6 NNE Tribune 38.55N 101.71W
04/27/2024 E0.25 Inch Greeley KS Emergency Mngr
EM sent in a video of pea sized hail 5 north
and 2 east of Tribune.
&&
CASpecial weather statement, Apr 27, 4:39 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Goodland KS
439 PM CDT Sat Apr 27 2024
KSZ016-272215-
Graham KS-
439 PM CDT Sat Apr 27 2024
...A STRONG THUNDERSTORM WILL IMPACT EASTERN GRAHAM COUNTY THROUGH
515 PM CDT...
At 439 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Wakeeney, moving northeast at 55 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to outdoor objects is possible.
This strong thunderstorm will be near...
Bogue around 455 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northwestern Kansas.
&&
LAT...LON 3913 9982 3913 9997 3957 9978 3957 9960
3945 9960
TIME...MOT...LOC 2139Z 205DEG 48KT 3918 9987
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
DDTLocal storm report, Apr 27, 4:42 PM CDT, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
342 PM MDT Sat Apr 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM Hail 6 NNE Tribune 38.55N 101.71W
04/27/2024 E0.70 Inch Greeley KS Emergency Mngr
EM reports dime sized hail 5 north and 2
east of Tribune.
&&
CALocal storm report, Apr 27, 4:43 PM CDT, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Goodland KS
343 PM MDT Sat Apr 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM Hail 6 NNE Tribune 38.55N 101.71W
04/27/2024 E0.70 Inch Greeley KS Public
Public report of dime sized hail with no
rain 5 north and 2.5 east of Tribune.
&&
CASpecial weather statement, Apr 27, 4:47 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Goodland KS
347 PM MDT Sat Apr 27 2024
KSZ027-041-272215-
Wallace KS-Greeley KS-
347 PM MDT Sat Apr 27 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN WALLACE AND
NORTHEASTERN GREELEY COUNTIES THROUGH 415 PM MDT...
At 346 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Tribune, moving northeast at 35 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
This storm will remain over mainly rural areas of southeastern
Wallace and northeastern Greeley Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
west central Kansas.
&&
LAT...LON 3853 10179 3889 10158 3884 10148 3876 10148
3870 10153 3870 10157 3865 10157 3851 10168
TIME...MOT...LOC 2146Z 208DEG 29KT 3863 10164
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
DDTThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 4:39 PM CDT | Special Weather Statement | GLD | Graham | 36 min |
| Apr 27, 4:47 PM CDT | Special Weather Statement | GLD | Wallace | 28 min |
| Apr 27, 5:28 PM CDT | Tornado Warning | GLD | Gove, Logan | 32 min |
Nearby
Tornado Warnings in Kansas, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.